Ipilimumab produces a novel, mechanism-related spectrum of autoimmune or irAEs different from those typically encountered with chemotherapy and even other forms of immunotherapy. These irAEs are dose dependent and can occur quite rapidly. They include severe rash (50% of cases); grade 3–4 enterocolitis (up to 16% of cases); hypophysitis (~5% of cases); hepatitis (<5% of cases); and, more rarely, uveitis, pancreatitis, neuropathy, severe leucopenia, and red cell aplasia.51
These irAEs seen consistently across studies17–19,25,32,35,49,52
are generally manageable and reversible without long-term consequences if recognized early and treated promptly with corticosteroids. Permanent pituitary dysfunction in patients with hypophysitis may occur, however, requiring long-term hormone replacement therapy.51
Further, corticosteroid use did not appear to preclude an antitumor response to ipilimumab.36,51,52
An earlier investigation on the prophylactic use of budesonide for immune-related diarrhea did not reduce the incidence of this irAE and as such should not be used in this manner.36
Grade 1 and 2 AEs are the most common and usually resolve spontaneously or after symptomatic treatment with over-the-counter medications (such as hydroxyzine or diphenhydramine for rash). More severe or persistent toxicities require early intervention with agents, usually corticosteroids, not typically used to manage chemotherapy-related toxicity.21,53,54
Even the higher-grade toxicities can be managed with prompt identification and initiation of immunosuppressive therapy. Ipilimumab therapy must be held if the patient develops a grade 2 diarrhea or iritis or any grade 3 or 4 ipilimumab-related toxicity.54
Prompt recognition of irAE symptoms by physicians and patients is key to successful intervention and outcomes. Diarrhea resulting from immune-related enterocolitis is the most common serious toxicity, which if untreated may lead to a fatal bowel perforation.55
Ipilimumab colitis histologically and clinically resembles ulcerative colitis, and may occur more frequently in patients with a family history of colitis. Colonoscopy is not essential for diagnosis, but infectious etiologies should be excluded first. Any patient with severe, watery diarrhea (grade 2) on ipilimumab presents a potentially serious problem that should be treated aggressively and monitored closely. Safety guidelines recommend systemic steroids as first-line intervention in severe ipilimumab-related diarrhea with most patients responding to this treatment.52,56
When the antitumor necrosis factor antibody infliximab is used together with mesalamine and hydrocortisone, enemas has shown promise in pre-empting worsening of and improving grade 2 ipilimumab-related diarrhea without the need for systemic steroids.55
Patients with grade 1 diarrhea usually respond well to dietary modifications and loperamide.
Of all the adverse effects associated with ipilimumab, hypophysitis is the most unusual and possibly the hardest to recognize. The protean symptoms are nonspecific and may include weakness, malaise, arthralgias, headaches, hyponatremia, hyperkalemia, hypotension, or shock. Plasma cortisol level, adrenocorticotropic hormone level, and a brain magnetic resonance imaging looking for sellar enlargement should be obtained in patients with these symptoms, with prompt corticosteroid replacement begun while awaiting the results.54
A short course of high-dose dexamethasone followed by physiologic hormone replacement has produced a partial recovery of pituitary function in some patients, but pituitary dysfunction may be permanent.57
Hepatitis with elevation of transaminase to over 500
U/L may have few clinical symptoms, so liver function test results should be monitored before each dose of ipilimumab. Guidelines state that grade 3 or 4 hepatitis should be treated with steroids in the first instance, followed sequentially by mycophenolate mofetil, tacrolimus and eventually, infliximab if the patient does not respond.56
Uveitis can be resolved with topical corticosteroids.21
Some pancreatitis symptoms can be confused with enterocolitis and laboratory investigations of enzyme levels are needed to distinguish it; thereafter, patients should be hospitalized and treated with parenteral or oral steroids as indicated.58
Overall, toxicities associated with CTLA-4 blockade are usually less severe but more delayed than those seen with high-dose IL-2.
Patients experiencing an irAE have a higher chance of having an antitumor response to ipilimumab31,36,49,52,57,59,60
and higher irAE incidences have been associated with longer survival.51
This connection between irAEs and efficacy has not been absolute51,61
as disease control and survival benefits have been seen also in patients without irAEs.62
Therefore, patients without an irAE should continue to receive ipilimumab, and ipilimumab should not be dosed to induce an irAE.